Depot medroxyprogesterone acetate, also known as Depo-Provera, is a progesterone-only contraceptive that is administered by injection to patients every three months. We describe the case of a 19-year-old female who was diagnosed with central diabetes insipidus following the administration of the contraceptive injection Depo-Provera. The patient was diagnosed with polycystic ovarian syndrome at age 16 and was originally prescribed oral contraceptives to restore menstrual regularity. Three years later, Depo-Provera was substituted for convenience, and symptoms of polyuria and polydipsia appeared one month after initiating the progesterone-only regimen. We are proposing that central diabetes insipidus may be a possible adverse effect of Depo-Provera in women with polycystic ovarian syndrome who receive the progesterone-only contraception, due to the interference of their arginine vasopressin mechanism through the alteration of estrogen levels. We review potential mechanisms through the presentation of previously completed research in polycystic ovarian syndrome.
We propose that although rare, the decrease in estrogen that is experienced during the administration of Depo-Provera can interfere with arginine vasopressin release in patients with polycystic ovarian syndrome (PCOS).
Increased awareness of possible lasting adverse effects on fluid balance with unopposed progesterone administration in PCOS is important, as this case of the development of diabetes insipidus suggests.
Discussion of such potential side effects is important when considering contraceptive options for the regulation of menses in patients with PCOS.